psychiatrist Said No

Discussion in 'General Parenting' started by Janna, Feb 21, 2007.

  1. Janna

    Janna New Member

    to the d/c of the Abilify LOL! He said he could make my life miserable, and that would definately be the way to do it :rofl:

    He wants me to find out about the Daytrana patch. He said he is very impressed with how evenly it distributes through the body, even nicer than Concerta, but doesn't think that my insurance will pay for it. Thinks it will be a nice add on for Dylan (and maybe a thought for easy child).

    No, no no to the removal of Abilify. He just feels that Dylan is okay where he is. He's in no hurry.

    He understands my weight issues with Dylan, but doesn't feel Dylan is at risk for a stroke any time soon. We can take this slow.

    I mentioned a different add on other than the Abilify. Nope. He loves Dylan where he is.

    I don't know that I can argue. Although the weight is horrible. A rock and a hard place.

    The Daytrana patch sounds promising, although I haven't read about it yet.

    Thanks for all the advice in the other thread.

  2. timer lady

    timer lady Queen of Hearts


    It's a matter of choosing your battles. I had to ignore the weight issues if the medication was working.

    Pretty much I monitor the food intake & exercise. Other than that, I plan on enjoying the stability.
  3. amy4129

    amy4129 New Member

    you know we both have the same built kiddo in Dylan and Ken. You know I'm a huge fan of the abilify and for what it did for Ken.
    I'm just so happy for you that Dylan is stable.
    As far as the medication insurance won't cover you know that the psychiatrist can get an exception and have it covered under a "prior authorization" we have it for Corey's folican and the resperidal because of the dosage. It is work for the MD's office but most will go to the trouble of obtaining the prior authorization especially if they beleive in the medication.
  4. smallworld

    smallworld Moderator

    difficult child 1 tried the Daytrana patch for about a week. He didn't think it worked at all. I found it annoying. It was very hard to administer -- the edges kept peeling up no matter how hard I pressed down on them. By the time difficult child 1 arrived home from school, it was halfway off (no wonder he never felt it was working). On the last day he used it, the skin underneath became red and itchy. He reached back and pulled it off during school. That was the end of that. We both decided it was more effective for him to ingest a stimulant that he couldn't get his hands on. LOL!
  5. totoro

    totoro Mom? What's a GFG?

    Well at least you tried... it sounds like you have a good psychiatrist though. He is looking at both sides even though it is frustrating, yet he doesn't have to live with the difficult child's...
    my therapist said to me what is better the weight gain or the violence??? I said neither, duh!!! She didn't get it because she doesn't have a difficult child, even though she means well and does have good advice.

  6. pepperidge

    pepperidge New Member


    have you tried Dylan on a stimulant with lithium and abilify? I don't remember you posting that. But maybe with the two in place a stimulant might help. I find that a stimulant pretty much counteracts the Risperdal in my oldest in terms of appetite.

    I am really not so sure you would see a big difference on the weight front with the Abilify. One thought is rather than discontinuing it, why don't you talk to him about taking the dose down 2.5 mg for a month or so and see if it affects his behavior and maybe his weight gain? Maybe it you titrated down real real slow you could see if it was having any benefit. I am finding out that Abilify kind of fizzles out over time, and we can't go much higher because of the incontinence problems.

    I have finally got my youngest to the point where he hasn't gained any weight in the last 6 weeks. But it is a lot of effort and I had to change a lot of things in his diet. little by little. The weight gain stinks. but it beats the alternative...

    good luck with the stimulant. By the way, focalin this time around seemed to be tolerated slightly better my youngest, even though we d/c it because negatives still outweighed the positive. If the patch doesn't work, maybe focalin is worth a try.

    good luck.
  7. Marguerite

    Marguerite Active Member

    difficult child 1 gained a lot of weight while taking risperdal. He was hungry all the time but I couldn't police it - we had enough to worry about with his schoolwork. So I just let him eat as much as he wanted to, as long as he ate healthy stuff first AND went out walking every day. We eventually got him working one day a week at the local zoo (shovelling manure, mostly) and even that didn't drop the weight, but as long as he was getting some healthy food in there, plus the exercise, I didn't worry. When he stopped the risperdal the excess weight came off to reveal those wonderful muscles his exercise had developed. He's now underweight again but still eats like a horse.

    If medications are making him ravenous, it's really hard to limit food. All you can do is channel the appetite into healthier areas, and get him to exercise.

  8. TerryJ2

    TerryJ2 Well-Known Member

    "my therapist said to me what is better the weight gain or the violence??? I said neither, duh!!! She didn't get it because she doesn't have a difficult child"

    LOL! I hate it when they paint b&w, no options pictures. Argh!

    Marg, glad the wt issue is working out and he had muscles all along...